Alert archive / Nevada / River Flood Warnings in 2017

River Flood Warning 23, NWS Elko, NV

March 21, 2017Humboldt County, Nevada

NWS Elko, NV issued this river flood warning at Mar 21, 2017, 3:34 PM PDT for Humboldt County, Nevada. It took effect at Mar 21, 2017, 8:30 PM PDT. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Mar 21, 2017, 3:34 PM PDT (22:34 UTC)
In effect from
Mar 21, 2017, 8:30 PM PDT
Expired
Mar 22, 2017, 5:00 PM PDT
In force
21 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
Minor

County Humboldt County, NV

The radar

The Elko radar (KLRX), 92 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Martin Creek near Paradise Valley (MARN2). The gauge peaked at 4.84 ft at Mar 22, 2017, 1:00 AM PDT.

actionminormoderate3456703/2103/2203/2303/24
Action stage
5 ft
Minor stage
5.5 ft
Moderate stage
6.5 ft
Major stage
7.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 10329500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

513 
WGUS45 KLKN 212234
FLWLKN
FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
334 PM PDT TUE MAR 21 2017

...The National Weather Service in Elko has issued a Flood Warning 
for Martin Creek Near Paradise Valley affecting Humboldt County...

Moderate rain showers will result in a brief rise to Martin Creek 
the remainder of this afternoon and through the evening hours. The 
creek is expected to rise to the minor flood stage of 5.0 feet 
by around 8PM this evening. The peak flow is expected to be around 
5.4 feet near midnight. The creek flow will then recede overnight, 
falling back below minor flood stage around 7AM Wednesday.   


                    FLD       OBSERVED         FORECAST 7AM
LOCATION            STG    STG DAY  TIME    Wed    Thu    Fri

Martin Creek
  Paradise Valley   5.0    4.4 Tue 03 PM    5.1    4.4    4.3

NVC013-222234-
/O.NEW.KLKN.FL.W.0023.170322T0330Z-170323T0000Z/
/MARN2.1.ER.170322T0330Z.170322T0600Z.170322T1200Z.UU/
334 PM PDT TUE MAR 21 2017

The National Weather Service in Elko has issued a 

* Flood Warning for Martin Creek Near Paradise Valley.
* From this evening to Wednesday afternoon...or until the warning is 
  cancelled.
* At  3:00 PM Tuesday the stage was 4.4 feet.
* Flood stage is 5.0 feet.
* Minor flooding is forecast.
* Forecast...rise above flood stage by this evening and continue to 
  rise to near 5.4 feet by midnight. The river will fall below flood 
  stage by early tomorrow.
* Impact...at 5.0 feet...Flood stage; minor flooding.

&&
 
LAT...LON 4159 11738 4157 11732 4104 11753 4105 11772 4155 11753

$$

JR
1 follow-up statement
078 
WGUS85 KLKN 221830
FLSLKN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1130 AM PDT WED MAR 22 2017

For the Martin Creek, including Paradise Valley, no flooding is 
observed or forecast.

The flood warning for Martin Creek has been cancelled. The creek 
spiked up into minor flood stage yesterday in response to additional
snowmelt along with moderate rains in the area. Overnight and into 
this morning the creek has subsided below minor flood stage. 

Over the coming days temperatures will cool down toward normal 
levels, while at the same time new rainfall will be minimal. As 
such the creek is forecast to remain below minor flood stage through
at least this weekend. 


                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Thu    Fri    Sat

Martin Creek
  Paradise Valley   5.0    4.7 Wed 11 AM    4.5    4.4    4.5

NVC013-221900-
/O.CAN.KLKN.FL.W.0023.000000T0000Z-170323T0000Z/
/MARN2.1.ER.170322T0551Z.170322T0800Z.170322T1140Z.UU/
1130 AM PDT WED MAR 22 2017

The Flood Warning is cancelled for
  The Martin Creek Near Paradise Valley.
* At 11:00 AM Wednesday the stage was 4.7 feet.
* Flood stage is 5.0 feet.
* Fell below flood stage at  4:40 AM Wednesday.
* Forecast...The river will continue to fall to 4.4 feet by early 
  tomorrow.
* Impact...at 5.0 feet...Flood stage; minor flooding.

&&
 
LAT...LON 4159 11738 4157 11732 4104 11753 4105 11772 4155 11753

$$

JR

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this river flood warning went out at Mar 21, 3:29 PM PDT, 5 minutes earlier.

Area forecast discussion, Mar 21, 3:29 PM PDT, 5 minutes before
Area Forecast Discussion
National Weather Service Elko NV
329 PM PDT Tue Mar 21 2017

.SYNOPSIS...The active weather pattern will continue throughout
the week and into the weekend. A series of storm systems will
bring widespread high elevation snow and valley rain. Temperatures
are dropping to near normal levels.

&&

.SHORT TERM...Today through Friday.

A storm system is currently intruding across the silver state as
it slowly passes over the Great basin. The leading shortwave from
this system will traverse across NV this aftn before stalling in
the central portions of the state. Enough instability exists for
isolated thunderstorms this afternoon. Highest rain amounts will
likely be across Humboldt, northern Lander/Eureka, and northern
Elko Counties mainly where the boundary stalls. Snow levels will
remain very high, but the highest peaks of northern NV could see
several inches of fresh snow. Winds will also be quite gusty
across central NV, with mountain winds in the 25-35 mph range,
gusting to over 50 mph. Valley locations will be in the 15-25 mph
range, gusting to 40 mph.

By Wednesday, the main axis of the storm system will translate
across the silver state and deepen. At this time it looks like
when this happens a weak cyclone will spin up from the stalled
boundary from Tuesday. This will likely further enhance the
instability across the CWA. Significant precip amounts are likely
with both the deepening trough and the weak cyclone funneling
moisture into the CWA. The added instability will also make
Wednesday afternoon the best timeframe for thunderstorms. The
snow levels should drop to about 6000 feet across the CWA as
cooler air moves in with the main trough. With the low snow
levels and expected precipitation a winter weather advisory has
been issued for the Ruby and Eastern Humboldt Mountains and for
above 6000 ft in White Pine, northern Nye, and southern Lander and
Eureka counties. The expected accumulation on the mountains is 6
to 13 inches over a 24 hour period starting from 11 am Wednesday
lasting to 11 am Thursday. Temperatures will cool with this
system with highs in the 40's to 50's and lows in the upper 20's
to 30's.

By Thursday, the system continues to strengthen and move out of
the silver state taking most of the moisture with it. This will
leave gradually diminishing showers in mainly White Pine county.
Temperatures should remain cool with a northwest flow.

Friday morning will see a fast moving ridge cross the silver
state bringing a brief lull in the weather. By Friday afternoon
the next storm system will begin to intrude into the Great Basin
bringing another round of precipitation. This will likely mimic
the last system with snow at higher elevations and valley rain.
The precipitation will start in Humboldt county and will spread
eastward across the entire CWA through Friday afternoon and
evening.

.LONG TERM...Friday night through next Tuesday. Another round of
valley rain and mountain snow moves in from the northwest Friday
night into Saturday which will bring moderate amounts of QPF to
much of the reigon. At this time snow levels look to be roughly
around 6500 feet across NW NV and 7500 feet across east-central
NV. Snow amounts may be too light at summit elevations to warrant
an advisory for this event. Check back for updates to both snow
levels and QPF amounts as the event time nears. Trough energy
exits NV to the east-southeast Saturday night with a very brief
ridge building from the west across NV early Sunday. More light
valley rain and mountain snow is expected to begin by Sunday
evening over the region, which will likely increase in intensity
on Monday as trough energy deepens across the Great Basin.

&&

.AVIATION...Rain showers are moving into western NV this
afternoon, which will expand eastward this evening across the
state, then diminish in most areas overnight. Reduced cigs and vis
are possible in moderate shower activity. There will be some
instability over most of northern and part of central NV into this
evening. Best chances for a few lightning strikes will be at KWMC
and KEKO at around a 25%, then KTPH and KELY at around a 10%.
Showers redevelop on Wednesday with snow levels lowering into
Wednesday night.

&&

.HYDROLOGY...The first in a series of weather systems is moving in
from the west this afternoon which will bring light to moderate
amounts of valley rains and mountain snows to much of the region
through this evening. Light shower activity remains over generally
the Ruby Mountain area tonight, with another round of moderate
valley rain and mountain snow quickly moving in on Wednesday,
which will impact most of Central and Northeastern NV through late
Thursday morning.

With the region coming off of a 3 week stretch of relatively warm
and dry conditions, it is expected that soils should be able to
absorb most of this weeks upcoming rains which will help minimize
runoff into currently elevated rivers. The exception will be
smaller streams such as Martin Creek in Humboldt County which
should see a brief bump in flow with todays precipitation.

Additionally, as this cloudy and unsettled period persists over
the coming week, temperatures will lower closer to normal levels,
which is expected to reduce higher elevation snow melting in the
short-term period.

A few of the river stage forecasts that come out this afternoon
will see slight downward trend adjustment. Of note will be
reaches of the Humboldt River at and around the Elko and Comus
gauges. The Humboldt River at Elko will have a forecast flow below
flood stage through this weekend. For the Humboldt River at
Comus, the forecast now has the river gradually rising through
the weekend, reaching only up to 11.2 feet by Sunday, which is a
half a foot reduction from the previous forecast height.

Hydrographs and flood warnings will be updated shortly to reflect
the latest forecast changes.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 AM Wednesday to 11 AM PDT
Thursday for Northeastern Nye County-Northwestern Nye County-
Ruby Mountains/East Humboldt Range-Southern Lander County and
Southern Eureka County-White Pine County.

&&

99/96/96
Hazardous weather outlook, Mar 21, 3:12 AM PDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
312 AM PDT Tue Mar 21 2017

NVZ034-035-037-039-041-221015-
Ruby Mountains/East Humboldt Range-White Pine County-
Southern Lander County and Southern Eureka County-
South Central Elko County-Northeastern Nye County-
312 AM PDT Tue Mar 21 2017

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada and south central Nevada.

.Day One...Today and Tonight.

Showers and isolated thunderstorms will be possible across
northern Nevada this afternoon. Gusty southerly winds are
expected for central Nevada with valleys seeing sustained winds
of 15-25 mph, gusting to 40 mph. Mountains could see winds of
25-35 mph, gusting over 50 mph.

.Days Two through Seven...Wednesday through Monday.

Confidence is increasing on an elevation dependent snow event for
portions of central Nevada. Confidence is fairly high for passes
and summits to be impacted with lesser confidence for valley
locations. The heaviest precipitation will fall from wednesday
afternoon through Thursday morning. Any impacts would be late
Wednesday night through Thursday morning, with improving conditions
during the day on Thursday. This will be monitored closely and
winter headlines may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

JRM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:42 PM PDTWinter Weather AdvisoryLKNElko, Eureka, Lander, Nye, White Pine44 hr

Nearby

River Flood Warnings in Nevada, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.